Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 91, NWS Chicago, IL

July 25, 2005Cook County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jul 25, 2005, 8:15 PM CDT for Cook County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2005, 8:15 PM CDT (01:15 UTC)
Expired
Jul 25, 2005, 8:39 PM CDT
In force
24 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Cook County, IL

The radar

The Chicago radar (KLOT), 49 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2558 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2558 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1613 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.7
Supercell composite
13.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 7:10 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 25, 7:10 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
710 PM CDT MON JUL 25 2005

.DISCUSSION FOR AFTERNOON GRIDS...
WEAK SURFACE BOUNDARY LAYING ACROSS NORHTERN ILLINOIS THIS MORNING
APPEARS TO HAVE SERVED AS FOCUS FOR MORNING/EARLY AFTERNOON
THUNDERSTORM DEVELOPMENT. GIVEN TIME OF DAY OF DEVELOPMENT AND RICH
ENVIRONMENT FEAR WAS THAT STORMS WOULD CONTINUE TO DEVELOP WITH MANY
OF THEM BECOMING SEVERE. THOUGH 88D DATA INDICATED HIGH VIL AND SOME
ROTATION, REPORTS OF SEVERE WEATHER DID NOT COME IN WITH EXCEPTION
OF HEAVY RAIN. AT THIS TIME BOUNDARY HAS MOVED NORTH INTO NORTHERN
WISCONSIN WITH BEST DEVELOPMENT APPEARING NORTH OF IL/WI STATE LINE.
ADDITIONAL THUNDERSTORMS ARE STILL POSSIBLE SOUTH OF BOUNDARY ACROSS
FORECAST AREA AND COULD BE AIDED BY REMAINING DIURNAL HEATING AS
CLOUD COVER THINS/CLEARS IN WAKE OF PREVIOUS STORMS.

OVER LONGER HAUL CHARACTER OF H5 FLOW CHANGES WITH SHORT WAVE MOVES
EAST THROUGH FLOW ACROSS AREA TONIGHT AND TUESDAY. WAVES SHOULD
PROVIDE FORCING IN AREA OF GOOD MOSITURE WITH SHOWERS AND
THUNDERSTORMS POSSIBLE TONIGHT AND LIKELY TUESDAY. AT SURFACE EXPECT
COLD FRONT TO PASS ACROSS AREA EARLY TUESDAY. SECOND WAVE CAUSES
FLOW TO GO NORTHWEST AND BRING FIRST REAL CHANGE IN WX/TEMPS IN
QUITE A WHILE.

MOST SIG CHANGE FOR LATER PORTION OF THIS CYCLE WILL BE TO TEMPS.
MAX SHOULD SETTLE CLOSER TO SEASONAL NORMS IN THE UPPER 70S AND
LOWER 80S. GIVEN THE 15 TO 20 DEGREE DROP FROM PAST SEVERAL/MANY
DAYS, SHOULD BE A WELCOME RELIEF. MINS ALSO DROP TO COOL LOWER 60S.
AFTER PERCIP TONIGHT/TUESDAY, REMAINDER OF CYCLE WILL BE DRY.

&&

.AVIATION DISCUSSION FOR 00Z TAFS:
MOIST AIRMASS CONTINUING TO SPROUT TSTMS THIS EVENING...ALTHO LOW
LVL JET EXPECTED TO DEVELOP VERY LT TNGT AND PROVIDE BETTER DYNAMICS
THAT WUD OVERCOME LACK OF SOLAR ENERGY. WITH SFC WARMING CAPES OVR
3K THIS EVENING...LOWERING OVERNIGHT. SHORT WAVE PROVIDING LIFT THIS
EVE SHUD BE TO LK MICH BY MDNGT...SO SHUD SEE LULL BY THEN IF NOT
BFR. NEXT MAJOR WAVE WILL ACCOMPANY SFC COLD FNT NOW FIRING TSTM
LINE FROM WI THRU NRN KS. THIS SHUD BE HERE AFT SUNUP AND WHIP THRU
BFR NOON. FNT STALLS A BIT AT MIDDAY AS SECONDARY WAVE RIDES UP
FRONT FROM MO. THUS SHUD HAVE SECONDARY SHOT OF STORMS IN LT AFTN.

GENERALLY GOING WITH VFR CIGS AND VSBY XCP IN TSTMS WITH SOUTH WIND
VEERING TO SW AS WARM FNT MOVES NORTH OF TERMINALS THIS EVE. WINDS
TURNING NORTH WITH COLD FRONT IN MORNING. AFTN CONVECTION SHUD BE
ELEVATED AND OVERRIDING COLD FRONT. AFTER THIS SECONDARY WAVE PASSES
TO EAST TUES EVENING...CAN EXPECT COLD SNAP WITH DEWPTS DROPPING TO
50S NEXT DAY AND HIGHS ONLY IN 70S.

&&

.WATCHES/WARNINGS/ADVISORIES...
.IL...HEAT ADVISORY LASALLE LIVINGSTON FORD AND IROQUOIS THRU 9 PM.
.IN...HEAT ADVISORY BENTON THRU 9PM.
.LK MI...NONE.
Hazardous weather outlook, Jul 25, 4:00 PM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CDT MON JUL 25 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-261100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CDT MON JUL 25 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FOR THE SOUTHERN PORTION OF
THE OUTLOOK AREA THROUGH 1 AM CDT TUESDAY MORNING. THE HEAT ADVISORY
INCLUDES LA SALLE...LIVINGSTON...IROQUOIS...AND FORD COUNTIES IN
ILLINOIS...AND BENTON COUNTY IN NORTHWEST INDIANA. HEAT INDICES OF
100 TO 110 ARE EXPECTED THROUGH THE EARLY EVENING HOURS.

THE ENTIRE REGION IS IN A SLIGHT RISK OF SEVERE WEATHER TONIGHT.
SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE TONIGHT...WITH THE
COVERAGE EXPECTED TO INCREASE AFTER MIDNIGHT. THE MAIN THREATS WITH
THESE STORMS WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY
AFTERNOON FOR AREAS SOUTHEAST OF A LINE FROM VALPARAISO TO KANKAKEE
TO PONTIAC. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-261100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
400 PM CDT MON JUL 25 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...ESPECIALLY
AFTER MIDNIGHT. SOME OF THESE THUNDERSTORMS MAY PRODUCE WIND SPEEDS
IN EXCESS OF 35 KNOTS.

DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF MORE THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT TUESDAY NIGHT FOR THE ILLINOIS
AND INDIANA NEARSHORE WATERS OF SOUTHERN LAKE MICHIGAN. WINDS WILL
BECOME NORTHEAST UP TO 25 KNOTS TUESDAY NIGHT WITH WAVES BUILDING TO
5 TO 7 FEET.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Special weather statement, Jul 25, 4:10 PM CDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
410 PM CDT MON JUL 25 2005

ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-
010>011-019-252215-
BOONE-COOK-DEKALB-DUPAGE-FORD-GRUNDY-IROQUOIS-KANE-KANKAKEE-
KENDALL-LAKE-LASALLE-LEE-LIVINGSTON-MCHENRY-OGLE-WILL-WINNEBAGO-
BENTON-JASPER-LAKE-NEWTON-PORTER-
410 PM CDT MON JUL 25 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 678 FOR THE FOLLOWING AREA...

IN ILLINOIS THIS CANCELS 18 COUNTIES

IN CENTRAL ILLINOIS

LIVINGSTON...

IN EAST CENTRAL ILLINOIS

FORD... IROQUOIS...

IN NORTH CENTRAL ILLINOIS

BOONE... DE KALB... LA SALLE...
LEE... OGLE... WINNEBAGO...

IN NORTHEAST ILLINOIS

COOK... DUPAGE... GRUNDY...
KANE... KANKAKEE... KENDALL...
LAKE ILLINOIS... MCHENRY... WILL...

IN INDIANA THIS CANCELS 5 COUNTIES

IN NORTHWEST INDIANA

BENTON... JASPER... LAKE INDIANA...
NEWTON... PORTER...

THIS INCLUDES THE CITIES OF...AURORA...BELVIDERE...CHICAGO...
DEKALB...DIXON...FOWLER...GARY...JOLIET...KANKAKEE...MOROCCO...
MORRIS...OREGON...OSWEGO...OTTAWA...PIPER CITY...PONTIAC...
RENSSELAER...ROCKFORD...VALPARAISO...WATSEKA...
WAUKEGAN AND WOODSTOCK.

LMZ740>744-252215-
WINTRHOP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-
410 PM CDT MON JUL 25 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 678 FOR THE FOLLOWING AREA...

THIS CANCELS THE FOLLOWING ADJACENT COASTAL WATERS

WINTHROP HARBOR TO WILMETTE HARBOR IL...
WILMETTE HARBOR TO NORTHERLY ISLAND IL...
NORTHERLY ISLAND TO CALUMET HARBOR IL...
CALUMET HARBOR IL TO GARY IN...
GARY INDIANA TO BURNS HARBOR...

CLK

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:35 PM CDTSevere Thunderstorm WarningLOTCook, Lake40 min
Jul 25, 7:55 PM CDTSpecial Marine WarningLOT95 min
Jul 25, 11:45 PM CDTSevere Thunderstorm WarningLOTGrundy, LaSalle, Livingston41 min
Jul 26, 4:16 PM CDTSevere Thunderstorm WarningLOTLaSalle, Livingston44 min
Jul 26, 4:44 PM CDTTornado WarningLOTLaSalle, Livingston26 min
Jul 26, 5:06 PM CDTSevere Thunderstorm WarningLOTLaSalle, Livingston34 min
Jul 26, 5:58 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois, Livingston47 min
Jul 26, 6:08 PM CDTTornado WarningLOTFord, Iroquois, Livingston50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.